Advertisement

Mom says daughter received 5x prescribed medication at Wichita hospital

Published On: May 07 2014 10:26:06 PM CDT
Updated On: May 08 2014 12:28:41 PM CDT
WICHITA, Kan. -

A Caldwell mom is upset after she says her daughter, who has epilepsy, was given 5x the prescribed dose of one of her medications at Wesley Medical Center.

Brenda Meyer said visiting the hospital is not anything new for her daughter Jody Furrh, but her visit on April 24, was different.

"When they were giving her her medicine, I saw hers and said that pill is not hers," said Meyer. "And the nurse said 'yes that's what we've been giving her' and gave it to her and had her take it. Then I said 'you gave her something that was not her pill'. Within minutes I found another nurse and she said they'd given her five times the amount it had been for, and that was the 3rd dose. "

Jody's mom said the extra medicine caused her daughter to have tremors and have difficulty standing and walking.

"It caused physical harm to Jody, it made her to where, for a week they were treating her side effects from the medicine, so Jody couldn't even get her epilepsy under control for that week."

Meyer said she recorded conversations with both the doctor and a resident, who apologized for the mix up.

"Did you tell him about the ABILIFY mess up?" asks Meyer in the video recording she posted on Facebook. "Yes, I did, and we completely apologize for that, she needed to be on 2 mg, but I believe there was a misunderstanding that she was originally on 10 mg, not 2 and that's why she got that dose."

The video goes on as Meyer asks about her daughters symptoms, stating she's having tremors and isn't able to stand.

The resident said "the jump from 2 milligrams to 10 milligrams is probably giving her her shakiness and that's going to wear off as we go back to her original dose," she states.

"Is that why she's having a tough time walking and standing still," asks Meyer.

"Uh huh because of the Abilify," answers the resident.

Although Wesley Medical Center couldn't speak directly to this case due to HIPAA, Doctor Francie Ekengren, Chief Medical Officer at Wesley, told Eyewitness News such things do happen.

"It could be a system error, it could be a human error," said Dr. Ekengren. "Either of those could occur."

Dr. Ekengren said those errors are becoming more rare because of a new computer network, called Computer Provider Order Entry (CPOE). It began there in July of 2013 and numbers from Wesley show errors have been going down from then to the end of the graph, December 2013.

"By having this computer entry, we've reduced handwriting errors, we've reduced a number or errors, and have lots of wonderful graphs to show there's been an improvement with our computer order entry system."

The graph shows 10/1000 patients as the most errors recorded in one month (from January 2012-December 2013). Those numbers reflect only errors that caused 'no harm' to the patient. Level 2 errors that meant the patient needed monitoring and/or treatment had a few slight bumps along the path, never reaching 1/1000. Recorded deaths caused by medication errors was 0 across the graph.

"We do 3.8 million doses of medicine a year at this hospital and our error rate is quite low," said Ekengren. "But when they do occur at Wesley, we disclose our error, we apologize for our error, and we make sure our patients are safe."

Jody's mom said the doctor and resident both apologized for the mistake, but said parents need to be advocates for their kids.

"The pill was not the same, and that's what I said, it's not the same," said Meyer. "Sometimes the brands are different, but it wasn't, it was just different. Parents have to advocate for their child. If you are not checking everything, an accident and an error will happen."

Dr. Ekengren said if a parent or patient ever has concerns about their treatment, they should first go to their doctor or nurse. If they are still concerned, they should then go up the chain to management.

"Always, always speak up," said Ekengren. "Our response should be strong and should be prompt."

To see how safe your local hospital is you can click here.

Advertisement